Alert archive / Arizona / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 63, NWS Las Vegas, NV

September 26, 2008Mohave County, Arizona

NWS Las Vegas, NV issued this severe thunderstorm warning at Sep 26, 2008, 2:22 PM MST for Mohave County, Arizona. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 26, 2008, 2:22 PM MST (21:22 UTC)
Expired
Sep 26, 2008, 3:00 PM MST
In force
38 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 132 km from the middle of the area, began a volume at 21:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.4 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2008-09-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 127 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2008-09-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
127 J/kg
Mixed-layer CIN
-126 J/kg
Mixed-layer LCL
1534 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KVEF 262122
SVRVEF
AZC015-262200-
/O.NEW.KVEF.SV.W.0063.080926T2122Z-080926T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
222 PM MST FRI SEP 26 2008

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL MOHAVE COUNTY IN NORTHWEST ARIZONA...

* UNTIL 300 PM MST.

* AT 211 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER
  CENTRAL MOHAVE COUNTY...OR 8 MILES SOUTHWEST OF I-40 AT FORT
  ROCK...AND WAS MOVING WEST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF THE
  INDICATED COUNTY.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3499 11373 3525 11378 3527 11347 3508 11343
TIME...MOT...LOC 2122Z 081DEG 13KT 3513 11355

$$

PIERCE
2 follow-up statements
000 
WWUS55 KVEF 262146
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
246 PM PDT FRI SEP 26 2008

AZC015-262200-
/O.CON.KVEF.SV.W.0063.000000T0000Z-080926T2200Z/
MOHAVE AZ-
245 PM MST FRI SEP 26 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM MST
FOR CENTRAL MOHAVE COUNTY...

AT 244 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS 
LOCATED OVER CENTRAL MOHAVE COUNTY...OR NEAR THE JUNCTION OF 
INTERSTATE 40 AND HIGHWAY 93...MOVING WEST AT 15 MPH.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3499 11373 3525 11378 3527 11347 3508 11343
TIME...MOT...LOC 2145Z 081DEG 13KT 3512 11365

$$

PIERCE
000 
WWUS55 KVEF 262201
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
301 PM PDT FRI SEP 26 2008

AZC015-262209-
/O.EXP.KVEF.SV.W.0063.000000T0000Z-080926T2200Z/
MOHAVE AZ-
259 PM MST FRI SEP 26 2008

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL MOHAVE COUNTY WILL 
EXPIRE AT 300 PM MST...

THE SEVERE THUNDERSTORM THAT WAS OVER EAST CENTRAL MOHAVE COUNTY HAS 
WEAKENED. 

ISOLATED THUNDERSTORMS WILL CONTINUE INTO THE EARLY EVENING HOURS 
ACROSS SOUTHERN MOHAVE THROUGH LATE AFTERNOON. THE STORMS WILL BE 
CAPABLE OF PRODUCING BRIEF HEAVY RAIN AND GUSTY WINDS.

LAT...LON 3499 11373 3525 11378 3527 11347 3508 11343
TIME...MOT...LOC 2159Z 081DEG 13KT 3511 11371

$$

PIERCE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 26, 10:33 AM MST, 3 hours 49 minutes earlier.

Area forecast discussion, Sep 26, 10:33 AM MST, 3 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
1033 AM PDT FRI SEP 26 2008

.SYNOPSIS...INCREASING MOISTURE ACROSS THE AREA WILL RESULT IN
ISOLATED THUNDERSTORMS ACROSS MAINLY NORTHWEST ARIZONA TODAY AND
THEN SPREADING INTO SOUTHERN NEVADA AND THE SOUTHERN SIERRA ON
SATURDAY AND SUNDAY. TEMPERATURES WILL REMAIN ABOVE NORMAL.
&&

.UPDATE...SHOWERS CONTINUE ACROSS NORTHERN MOHAVE COUNTY IN
ASSOCIATION WITH A TINY PIECE OF ENERGY IN THE MID-LEVELS OF THE
ATMOSPHERE. WHILE RADAR TRENDS INDICATE ACTIVITY IS ON A DOWNWARD
TREND SHOWER ACTIVITY HAS BEEN RELUCTANT TO COMPLETELY DIMINISH AND
LIS ARE FORECAST TO BE BETWEEN 0 AND -1 THIS AFTERNOON ACROSS THIS
AREA. THUS THE LATEST FORECAST PACKAGE HAS INCLUDED KEEPING IN
ISOLATED THUNDERSTORMS FOR THE REMAINDER OF THIS MORNING INTO THIS
AFTERNOON. ELSEWHERE SOME MID-LEVEL CLOUDINESS IN ASSOCIATION WITH
THIS FEATURE IS AROUND AND GRIDS/ZONES WERE TWEAKED TO ACCOUNT FOR
THIS.

THE ONLY OTHER CONCERN IS TEMPS THIS AFTERNOON. THE 12Z DESERT ROCK
SOUNDING WARMED OVER YESTERDAY IN THE 650-800 MB LAYER BY AROUND 1-2
DEGREES C. GIVEN THIS AND THE WARMER START TO THE DAY IT WILL NOT BE
A COMPLETE SHOCK IF SOME SPOTS SEE HIGHS THIS AFTERNOON A DEGREE OR
TWO ABOVE YESTERDAY INCLUDING LAS VEGAS. ALTHOUGH MCCARRAN ONLY
REACHED 99 DEGREES YESTERDAY IT DID GET TO 100 HERE AT OUR OFFICE AS
WELL AS NELLIS AFB AND 102 IN HENDERSON. SO ONCE AGAIN THIS
AFTERNOON I EXPECT TO SEE PARTS OF THE LAS VEGAS VALLEY GET TO OR
ABOVE THE CENTURY MARK. WILL MONITOR TEMPS AND UPDATE IF NEED BE.
&&

.AVIATION...FOR MCCARRAN...NO SIGNIFICANT CHANGES IN WIND EXPECTED
OVER THE NEXT COUPLE OF DAYS WITH GENERALLY A DIURNAL SURFACE WIND
PATTERN INTO EARLY SUNDAY. MOISTURE WILL CONTINUE TO INCREASE WITH A
SCATTERED MID LEVEL DECK FORMING THIS AFTERNOON. A SLIGHT CHANCE OF
THUNDERSTORMS RETURN TO LOCAL MOUNTAINS SATURDAY AND SUNDAY WITH
ISOLATED COVERAGE POSSIBLY EXPANDING INTO THE VALLEY MONDAY. TSTORMS
ARE EXPECTED MAINLY ALONG THE PEACH SPRINGS AND MORMON MESA
CORRIDORS OVER THE WEEKEND.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...NO SIGNIFICANT CHANGES IN WIND EXPECTED OVER THE
WEEKEND EXCEPT FOR POSSIBLE ERRATIC WINDS ASSOCIATED WITH ANY
THUNDERSTORM DEVELOPMENT. SKIES WILL SEE AN INCREASE IN CLOUD COVER
AS MOISTURE MOVES INTO THE AREA THROUGH MONDAY. THUNDERSTORM
COVERAGE WILL MAINLY IMPACT NORTHERN MOHAVE COUNTY TODAY BUT EXPAND
TO THE SIERRA AND THE SOUTHEAST CWA SATURDAY AND THEN EVENTUALLY TO
MUCH OF THE FORECAST AREA BY MONDAY.
&&

.SHORT TERM...WEAK IMPULSE AS SEEN ON WATER VAPOR THIS MORNING
CONTINUES TO PRODUCE ISOLATED THUNDERSTORMS OVER NORTHERN MOHAVE
COUNTY. EXPECT THIS TO DECREASE BY SUNRISE...HOWEVER QUESTION NOW
BECOMES WILL MOISTURE REMAIN IN PLACE FOR TODAY. BOTH 00Z NAM/GFS
SHOW SLOW MOISTENING OF THE AIRMASS ACROSS THE CWA...ESPECIALLY THE
EASTERN PORTION FOR SATURDAY AND SUNDAY AS SOUTHERLY FLOW CONTINUES
OVER THE AREA BETWEEN THE RIDGE OVER FOUR CORNERS AND A WEAK LOW OFF
THE SOUTHERN CALIFORNIA COAST. STABILITY DECREASES TODAY ACROSS
MOHAVE COUNTY...HOWEVER BEST DYNAMICS TO BE OVER NORTHWEST ARIZONA
WITH WEAK THETA-E RIDGE...LI DROPPING INTO NEGATIVE VALUES...
INCREASING PW AND SLIGHT INCREASE IN CAPE OVER THE WEEKEND. FOR THIS
MORNINGS PACKAGE HOWEVER...WILL INCLUDE MENTION OF ISOLD
THUNDERSTORMS FOR MOHAVE COUNTY TODAY AND THEN SPREAD MENTION WEST
ACROSS MAINLY THE HIGHER TERRAIN ON SATURDAY AND ESPECIALLY SUNDAY.
MAY NEED TO BUMP COVERAGE UP SLIGHTLY ON SATURDAY...DEPENDING ON
MORNING MODEL RUNS AND WHAT HAPPENS THIS AFTERNOON. TEMPERATURES
INCREASED SLIGHTLY MORE THAN EXPECTED ON THURSDAY AND WITH CONTINUED
SOUTHERLY FLOW ALOFT TODAY DO NOT EXPECTED MUCH CHANGE OVER WHAT WAS
SEEN ON THURSDAY. WITH INCREASE IN MOISTURE...TEMPS WILL LIKELY COOL
A DEGREE OR TWO INTO SUNDAY BUT OVERALL ABOVE NORMAL READINGS LIKELY
THROUGH THE WEEKEND.

.LONG TERM...FOR THE FORECAST PERIOD BEGINNING MONDAY MORNING...A
MERIDIONAL UPPER AIR PATTERN WILL DOMINATE THE EXTENDED. THE
ECMWF...GEM...AND GFS ENSEMBLE MEAN ARE IN VERY GOOD AGREEMENT...
WITH HINTS OF AN OMEGA BLOCK ACROSS NORTH AMERICA...AS A STRONG
RIDGE OF HIGH PRESSURE OVER THE CENTRAL US PERSISTS ALL WEEK. ON
MONDAY...A MINOR SHORTWAVE PROPAGATING THROUGH THE FLOW MAY ACT AS A
FOCUSING MECHANISM FOR CONVECTION. THE GFS SHOWS PW VALUES UP OVER
AN INCH ACROSS INYO AND SAN BERNARDINO COUNTIES...AND AT LEAST 3/4
INCH ELSEWHERE. HAVE UPPED POPS AREAWIDE ON MONDAY...AS WELL AS A
SLIGHT DECREASE IN TEMPS...WITH CLOUD COVERAGE HELPING TO KEEP DOWN
DAYTIME MAXIMUMS. AS FLOW BECOMES MORE SOUTH/SOUTHWESTERLY
TUESDAY/WEDNESDAY...THE AREA WILL DRY AND STABILIZE. SO HAVE
DECREASED POPS SUBSTANTIALLY FROM THERE ON OUT. BY THE END OF THE
WEEK...MODELS INDICATE THE RIDGE AXIS TRANSITIONING EASTWARD...WHICH
WOULD MAKE IT EASIER FOR SYSTEMS TO MOVE DOWN THE WEST COAST. THIS
COULD BRING A BIG CHANGE IN WEATHER CONDITIONS WITH THE POTENTIAL
FOR COOLER TEMPERATURES...INCREASING WINDS...AND A CHANCE OF SHOWERS
OVER MUCH OF THE CWA.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
CA...NONE.
AZ...NONE.
&&

UPDATE...STACHELSKI
AVIATION...SALMEN
PREVIOUS...JENSEN/KENNEDY

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Sep 26, 10:54 AM MST, 3 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
1054 AM PDT FRI SEP 26 2008

AZZ001>003-036-CAZ519>527-NVZ014>022-270900-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
1054 AM PDT FRI SEP 26 2008 /1054 AM MST FRI SEP 26 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE FOR THUNDERSTORMS ACROSS MAINLY THE HIGHER
ELEVATIONS OF THE AREA SATURDAY THROUGH MONDAY...MAINLY IN THE
AFTERNOON AND EVENING HOURS EACH DAY. THERE IS THE POTENTIAL FOR
THUNDERSTORMS TO PRODUCE LOCALLY GUSTY WINDS AS WELL AS HEAVY
DOWNPOURS THAT COULD LEAD TO FLASH FLOODING.

ALTHOUGH TEMPERATURES HAVE BEEN MORE LIKE THAT OF LATE SUMMER
RECENTLY...A CHANGE IN THE WEATHER PATTERN IS EXPECTED BY THE END
OF NEXT WEEK. THERE IS SOME UNCERTAINTY IN THE EXACT TIMING AND
STRENGTH OF ANY INCOMING SYSTEM...HOWEVER THERE IS THE POTENTIAL
FOR AN INCREASE IN WINDS...A CHANCE FOR SHOWERS ACROSS MUCH OF THE
AREA AS WELL AS COOLER TEMPERATURES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ACTIVATION IS NOT EXPECTED...HOWEVER SPOTTERS ARE
ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER ACCORDING TO STANDARD
OPERATING PROCEDURES.

STACHELSKI

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 26, 4:04 PM MSTSevere Thunderstorm WarningVEFMohave41 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.